Dad has been sedated on heavy medication since entering the hospital and now the nursing home. This morning Dad walked out of his room trying to wear his jacket as a pair of pants. A nursing attendant returned him to his room to help dress him. As the attendent turned to leave, Dad struck the person with his cane. Dad hit the attendant on the back, just missing his head. Dad later communicated his intention to hit the person on the head.
This violent episode could have been the result of over/mis medication. No psychiatric evaluation has been completed on Dad because the guardianship documentation has not been completed. This means the anti-anxiety drugs, Ativan and Depakote, staff have been giving him have not been adjusted. These are the same drugs that have left Dad mostly mumbling in an incommunicative way. Of course, his behavior could also indicate an undetected infection (absess tooth or bladder infection) that he is unable tocommunicate. Often, Alzheimer's patient can't communicate discomfort.
There is an underlying feeling from family members that the nursing home will throw dad out, punishing him for his irrational transgression. I think it's unlikely to happen, but the feeling reflects the shame and remorse caregivers' feel as a result of the actions of their family members with Alzheimer's.
Now the doctor at the nursing home wants to put dad on Trazodone instead of Seroquel.